I had parathyroid surgery three days ago. I felt great until yesterday, when I started noticing tingling in my hands. Today I feel weak and jittery, like I'm buzzing all over. I have been taking calcium. What is going on?
This sounds like you are experiencing symptoms of low calcium. After surgery, the PTH drops quickly, and then the calcium drops over the next few days. If symptoms of low calcium are going to occur, they usually occur 2 to 3 days after surgery. The first symptom is usually numbness or tingling in the fingertips or around the mouth. The tingling can then spread up your arms. Eventually you may feel like you are tingling all over, or buzzing all over. With this, many people report feeling weak or lightheaded.
The treatment for this is more calcium, along with Vitamin D and magnesium. Even though you are taking calcium, it sounds like you probably aren’t getting enough. Some people need extra, especially at this point after the operation. You can take any form of calcium. Your dose should be determined by your surgeon. For my patients, the postop instructions include instructions on how much to take, along with my cell phone number so you can call or text me for guidance. The calcium needs to be spread out, since your intestines can only absorb so much at once. My dose depends on the symptoms you are experiencing. For someone feeling an all-over buzzing three days after the operation, I might recommend taking 1000 mg immediately, then repeated in 2 hours, with a reassessment of symotoms at that time. Sometimes patients need a lot of calcium over a few days, and then we can taper it down again. Vitamin D is also important, since it helps your intestines absorb calcium. I usually recommend taking between 2000 - 4000 units daily in the postop period. Magnesium is also essential for calcium metabolism, and I usually recommend 400 to 800 mg daily. These are usual doses, but all of these doses should be discussed with your own physician, since taking too much calcium or Vitamin D can lead to complications.